New Mexico, 2011

Wildfire in New Mexico, August 7 to 15, 2011

August 7 to 15, 2011 · NWS ABQ · 1 event in 1 county or zone

Though it was the middle of monsoon, dry fuels and abundant lightning resulted in a new wildfire. The Baton Rouge Complex consumed over 28,000 acres, most of which was within Lincoln County, though some burnout operations occurred just across the border in Chaves County.

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Though it was the middle of monsoon, dry fuels and abundant lightning resulted in a new wildfire. The Baton Rouge Complex consumed over 28,000 acres, most of which was within Lincoln County, though some burnout operations occurred just across the border in Chaves County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Aug 7, 2:10 AM MST, 11 hours 20 minutes earlier.

Area forecast discussion, Aug 7, 2:10 AM MST, 11 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
310 AM MDT SUN AUG 7 2011

.DISCUSSION...
THE DRYOUT CONTINUED ITS INFILTRATION WEST TO EAST ACROSS THE N
HALF TO TWO THIRDS OF THE STATE OVERNIGHT...RESULTING IN THE LEAST
AMOUNT OF POST MIDNIGHT PCPN IN THE FCST AREA THAN HAS BEEN THE
CASE FOR A NUMBER OF NIGHTS. THIS TREND SHOULD RESULT IN EVEN LESS
CONVECTION TODAY THAN SATURDAY ACROSS THE N HALF TO TWO THIRDS OF
THE FCST AREA. EXPECT SIMILAR CONDITIONS MON AND FOR THE MOST PART
TUE AS HIGH PRESSURE ALOFT DEVELOPS OVER OR PRETTY CLOSE TO THE
NM BOOTHEEL KEEPING A DRY W TO OCCASIONALLY NW FLOW ALOFT ACROSS
N AND CENTRAL NM.

GFS AND EUROPEAN MODEL INDICATIONS ARE THAT THE HIGH WILL SLIDE
VERY SLOWLY TO THE E...BUT ONLY JUST ENOUGH TO ALLOW ANOTHER
SOMEWHAT LESS THAN ROBUST MOISTURE INCREASE...FIRST ACROSS THE W
AND N CENTRAL MIDWEEK AND CREEPING SOMEWHAT FARTHER E LATE WEEK OR
BY THE WEEKEND. ECMWF IS A LITTLE SLOWER TO JOIN THE PARTY...BUT
RAMPS UP EVENTUALLY TO A PRETTY WIDESPREAD PCPN OUTBREAK SAT...DUE
IN PART BY INDICATIONS OF A BACKDOOR FRONT. THIS LATTER SCENARIO
IS VIEWED WITH SOME SUSPICION ESPECIALLY GIVEN THAT THE UPPER HIGH
IS SHOWN TO BE CENTERED NEAR AMARILLO SAT BY THAT MODEL AND THE
GFS KEEPS ANY FRONT LIKELY E OF THE NM TX LINE. SO HAVE NOT TO
MUCH FAITH THAT THE WETUP WILL BE AS GENEROUS AS PORTRAYED. EVEN
THE GFS SEEMS TO BE OVERZEALOUS WITH WEEKEND PCPN COVERAGE GIVEN
HOW CLOSE THE HIGH REMAINS TO THE STATE AND HOW WEAK OR TENTATIVE
ANY SOUTHERLY COMPONENT TO THE FLOW SEEMS TO BE.

43

&&

.AVIATION...
A FEW MID LEVEL CLOUDS PERSIST THIS MORNING ACROSS THE SOUTHERN HALF
OF THE AREA...BUT NOTABLE DRYING ACROSS THE NORTH HAS LED TO NEAR
ZERO CLOUD COVER. ISOLD TO WIDELY SCT SHRA AND TSTMS WILL DEVELOP
LATE THIS MORNING ACROSS THE SW AND SC MTNS.  ADDITIONAL STORMS WILL
FORM ACROSS THE EAST THIS AFTN.  HOWEVER...GIVEN THE SPOTTY COVERAGE
OF STORMS EXPECTED....WILL HANDLE WITH CB MENTION ONLY.  STORMS WILL
LARGELY DIMINISH BY 03Z. ANY TSTM ACROSS THE EASTERN PLAINS WILL BE
CAPABLE OF WIND GUSTS NEAR 45KTS.

NEXT AVIATION DISCUSSION SCHEDULED FOR 21Z. 34

&&

.FIRE WEATHER...
SIGNIFICANT DRY SLOT CONTINUES TO MOVE INTO NORTHERN NEW MEXICO
TODAY...WHILE THE UPPER HIGH REPOSITIONS ITSELF OVER SOUTHERN NM.
THUS...SHOWER AND THUNDERSTORM COVERAGE WILL DECREASE EVEN FURTHER
THAN YESTERDAYS STORM COVERAGE. HOWEVER...AS OBSERVED
YESTERDAY...ANY THUNDERSTORM THAT DEVELOPS WILL HAVE THE POTENTIAL
TO PRODUCE LOCALLY HEAVY RAIN DUE TO SLOW STORM MOTION.
HOWEVER...THESE WETTING RAIN FOOTPRINTS WILL BE FEW AND FAR
BETWEEN.  HIGH TEMPERATURES TODAY WILL BE NEAR TO ABOVE NORMAL.  IN
FACT...SOME LOCALES ACROSS THE EAST CENTRAL PLAINS SHOULD BE JUST
SHY OF RECORD HIGHS FOR THE DATE.  THE WARM TEMPERATURES COMBINED
WITH THE AFOREMENTIONED DRYING WILL LEAD TO RELATIVE HUMIDITIES
BELOW 15 PERCENT ACROSS THE NORTH. RELATIVE HUMIDITY RECOVERIES
TONIGHT WILL BE MUCH DRIER THAN IN RECENT NIGHTS.

ON MONDAY...THE CENTER OF THE UPPER HIGH WILL NUDGE WESTWARD...
APPROXIMATELY OVER THE BOOTHEEL OF NM...WHICH WILL ALLOW THE
UNSEASONABLY DRY AIR TO ROUND THE UPPER HIGH INTO MUCH OF CENTRAL
AND EASTERN NM.  THIS WILL PUT THE KIBOSH ON PRECIPITATION CHANCES
IN THESE AREAS...AND ONLY A FEW STRAY STORMS WILL BE POSSIBLE ACROSS
THE WEST.  REGARDLESS...MONDAY WILL BE THE LEAST ACTIVE DAY OF THE
NEXT SEVERAL. TEMPERATURES WILL CONTINUE TO BE QUITE WARM...AND MAY
APPROACH SOME RECORDS ACROSS THE EAST CENTRAL PLAINS ONCE AGAIN.
THE DRY AIR AND WARM TEMPS WILL LEAD TO SINGLE DIGIT RELATIVE
HUMIDITIES IN A NW TO SW SWATH ACROSS THE STATE.  A BACK DOOR COLD
FRONT ACROSS THE NORTHEAST WILL USHER IN SOME LOW LEVEL MOISTURE
BEHIND IT WHILE THE SOUTHWEST WILL BE ON THE EDGE OF THE MOISTURE
PLUME INTO ARIZONA.

THE 00Z GFS IS QUITE BULLISH AT BRINGING PRECIP BACK INTO WESTERN NM
ON TUESDAY. CONFIDENCE IS QUITE LOW THAT IT WILL BE ANYTHING MORE
THAN A FEW SPOTTY STORMS GIVEN THE EURO AND NAM LARGELY KEEP IT DRY.
THE DRY AIR AND STEEP LAPSE RATES TODAY THROUGH TUESDAY WILL LEAD TO
HIGH HAINES INDICES.

AFTER TUESDAY...GFS CONTINUES TO BE THE WETTER MODEL...WHILE THE
EURO STAYS RELATIVELY DRY. SHOULD BE ENOUGH MOISTURE AROUND FOR AT
LEAST ISOLATED SHOWERS AND THUNDERSTORMS OVER THE HIGHER
TERRAIN...BUT ONCE AGAIN...WETTING RAIN FOOTPRINTS WILL NOT BE
WIDESPREAD.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  95  57  92  55 /   0   0   5   5
DULCE...........................  89  46  87  44 /   5   0   5   5
CUBA............................  88  49  87  48 /   0   5   5   5
GALLUP..........................  89  51  88  53 /   0   0   5   5
EL MORRO........................  84  48  83  50 /   5   0  10  10
GRANTS..........................  89  52  88  51 /   5   0   5   5
QUEMADO.........................  85  54  85  55 /  20  10  10  10
GLENWOOD........................  93  62  94  63 /  20  10  20  20
CHAMA...........................  81  42  81  39 /   5   0   5   5
LOS ALAMOS......................  85  56  84  55 /   5   5   5   5
PECOS...........................  87  53  85  52 /   5   0   5   5
CERRO/QUESTA....................  84  45  82  44 /   5   5   5   5
RED RIVER.......................  76  46  75  46 /   5   5   5   5
ANGEL FIRE......................  79  44  77  41 /   5   5   5   5
TAOS............................  89  47  87  48 /   5   5   5   5
MORA............................  84  49  83  47 /   5   5   5   5
ESPANOLA........................  93  54  92  52 /   5   5   5   5
SANTA FE........................  91  55  90  54 /   0   0   5   5
SANTA FE AIRPORT................  94  57  93  57 /   0   0   5   5
ALBUQUERQUE FOOTHILLS...........  92  63  94  63 /   0   0   5   5
ALBUQUERQUE HEIGHTS.............  95  67  96  66 /   0   0   5   5
ALBUQUERQUE VALLEY..............  98  64  98  64 /   0   0   5   5
ALBUQUERQUE WEST MESA...........  97  65  96  64 /   0   0   5   5
LOS LUNAS.......................  97  61  97  62 /   0   0   5   5
RIO RANCHO......................  97  64  97  63 /   0   0   5   5
SOCORRO.........................  97  63  97  64 /  10   5   5   5
SANDIA PARK/CEDAR CREST.........  94  57  93  57 /   0   0   5   5
TIJERAS.........................  93  57  92  56 /   0   0   5   5
MORIARTY/ESTANCIA...............  92  54  90  53 /   5   0   5   5
CLINES CORNERS..................  89  59  89  58 /   5   0   5   5
GRAN QUIVIRA....................  92  62  93  61 /  10  10   5   5
CARRIZOZO.......................  93  65  95  64 /  10  10  10  10
RUIDOSO.........................  83  59  86  61 /  30  20  10  10
CAPULIN.........................  92  57  88  56 /   5   5   5   5
RATON...........................  96  55  92  55 /   5   5   5   5
SPRINGER........................  96  56  93  55 /   5   5   5   5
LAS VEGAS.......................  90  56  90  54 /   5   5   5   5
CLAYTON.........................  98  65  94  62 /  10  10   5   5
ROY.............................  93  63  93  62 /   5   5   5   5
CONCHAS.........................  99  67  98  66 /  10  10   5   5
SANTA ROSA......................  98  67  99  66 /  10   5   5   5
TUCUMCARI....................... 101  69 102  65 /  10  10   0   0
CLOVIS..........................  98  69 101  68 /  10  10   0   0
PORTALES........................  99  70 102  68 /  10  10   0   0
FORT SUMNER..................... 100  70 101  68 /  10  10   5   5
ROSWELL......................... 101  71 104  70 /  10  10   0   0
PICACHO.........................  95  65  98  64 /  20  20   5   5
ELK.............................  88  61  90  60 /  20  20  10  10

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

43/34
Hazardous weather outlook, Aug 7, 5:05 AM MST, 8 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
605 AM MDT SUN AUG 7 2011

NMZ501>540-081200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
605 AM MDT SUN AUG 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. BUT A FEW
THUNDERSTORMS MAY STILL BECOME STRONG ENOUGH TO PRODUCE BRIEF HEAVY
RAINS...GUSTY WINDS AND SMALL HAIL MAINLY ACROSS THE HIGHER TERRAIN
OF THE NORTHERN GILA REGION...IN AND JUST EAST OF LINCOLN COUNTY AND
POSSIBLY IN MORE ISOLATED FASHION ACROSS THE EASTERN BORDER
COUNTIES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER AGAIN IS LOW. BUT
THUNDERSTORMS MAY BEGIN TO INCREASE IN NUMBER AND POSSIBLY INTENSITY
BY TUESDAY OR WEDNESDAY AFTERNOON WEST OF THE RIO GRANDE AND MAY
PROGRESS A LITTLE FARTHER EAST THEREAFTER. A FEW MAY AGAIN BECOME
STRONG ENOUGH TO PRODUCE LOCALLY HEAVY RAINS...GUSTY WINDS AND SMALL
HAIL.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS GENERALLY NOT ANTICIPATED...HOWEVER RAINFALL
REPORTS ARE ENCOURAGED.

43

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Eastern Lincoln County

When
August 7, 1:30 PM MST to August 15, 12:00 PM MST
Where
Eastern Lincoln County forecast zone
Property damage
$25,000
Reported by
Other Federal Agency

The Baton Rouge Complex consisted of both the Baton Rouge wildfire and the Flying H wildfire which were started by lightning. In all, the fires burned 28,165 acres near the Chaves and Lincoln county line. Approximately 10 power poles, which fed a local ranch, were destroyed on the north side of the fire within Lincoln County.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2011Every state in 2011This day in weather historyWarnings in New Mexico, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 338427.